Colorado, 2016

Hail in Colorado, June 20, 2016

June 20, 2016 · NWS BOU · 6 events in 3 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Douglas, Jefferson and Park Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, across parts of Douglas, Jefferson and Park Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:40 PM MST, 5 minutes earlier.

Area forecast discussion, Jun 20, 2:40 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
340 PM MDT MON JUN 20 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM MDT Mon Jun 20 2016

Low clouds remained over much of northeast Colorado through the
afternoon, keeping temperatures on the plains too cool to support
shower development. Afternoon shower activity up to this point has
been limited to Park and Clear Creek Counties where thunderstorms
have been slow moving up to this point. This area along with
Douglas and Elbert Counties should be the least stable through the
evening. Thunderstorms should last for another 4 to 6 hours and
then dissipate. Locally heavy rain will be the primary threat from
showers along with some small hail and gusty outflow winds.

For Tuesday, the upper ridge strengthens over the state and warmer
air moves back over the state. High temperatures across the plains
are expected to jump back into the mid and upper 90s. Mountain
areas should be the only ones to see any afternoon showers.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM MDT Mon Jun 20 2016

Expect showers and thunderstorms Tuesday evening, mainly over the
high terrain and south of I-70 over the plains before a cold front
pushes south over the area around or after midnight. These storms
will be high based and likely produce gusty winds. With the hot
day followed by breezy conditions from the cold front, Tuesday
nights low temperatures will likely be warmer than tonights along
with poor humidity recoveries.

The front will bring relief Wednesday from the near record temps.
Look for temperatures to be about 8 to 10 degrees cooler over the
plains and 5 to 8 degrees cooler over the high terrain. Residual
moisture combined with a weak shortwave aloft will bring another
day of afternoon and evening thunderstorms, focusing over the high
terrain and western and southern urban corridors due to upslope
flow.

Flow aloft will begin transitioning to southwest Thursday and
Friday as an upper trough pushes into the Pacific Northwest, which
will bring in warming temperatures again. The surface high over
the Great Plains will push east Thursday as a surface trough
deepens on the lee of the Rockies. The residual moisture under the
ridge will again spark into afternoon and evening convection these
days, moving off the high terrain and over the plains as the
surface trough deepens.

The upper trough is expected to pass north of the area this
weekend, sending a cold front down over the area for cooler
temperatures back near normal values. This front may push through
the area late Friday night. Readings should be in the mid 80s for
the plains and in the upper 60s to lower 70s in the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 340 PM MDT Mon Jun 20 2016

Continuing cloud cover is helping keep temperatures cool and
therefore keeping the airmass too stable to produce showers at
KDEN and KBJC. Radar is showing some showers that might cross
over KAPA for the next few hours. Impacts at KDEN might be limited
to wind shifts from thunderstorm outflow over the southern Denver
Metro area. Winds are expected to shift to drainage southerlies
overnight with ceilings dissipating. Warmer temperatures are
expected tomorrow which should be warm enough to suppress most
afternoon convective activity.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 20, 10:10 AM MST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT MON JUN 20 2016

COZ030>051-211715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS ACROSS MUCH OF THE NORTHEAST COLORADO PLAINS WILL KEEP
TEMPERATURES COOLER THROUGH THE AFTERNOON. THE ONLY AREAS EXPECTED
TO SEE AFTERNOON THUNDERSTORMS WILL BE THE FRONT RANGE FOOTHILLS
AND OVER THE PALMER DIVIDE. SOME STORMS OVER THE PALMER DIVIDE MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER ALONG WITH LOCALLY HEAVY
RAIN AND GUSTY WINDS. STORMS OVER THE FOOTHILLS SHOULD PRODUCE
BRIEF RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER HOT DAY IS EXPECTED ON TUESDAY WITH NEAR RECORD
TEMPERATURES AS HIGHS BOUNCE BACK INTO THE MID AND UPPER 90S.
WINDS WILL INCREASE OVER THE HIGH TERRAIN...INCREASING FIRE DANGER
AS THE HOT AND DRY WEATHER CONTINUES. IT WILL REMAIN WARM THROUGH
THE WEEK AS A RIDGE OF HIGH PRESSURE REMAINS AS THE DOMINANT
INFLUENCE...THOUGH A FEW WEAK COLD FRONTS WILL KEEP IT FROM
REACHING RECORD LEVELS...ESPECIALLY THIS WEEKEND.

THERE MAY BE ENOUGH MOISTURE AROUND LATE TUESDAY FOR A FEW HIGH
BASED THUNDERSTORMS. ENOUGH RESIDUAL MOISTURE WILL REMAIN OVER THE
AREA FOR THE WEEK TO KEEP A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 94 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Park

When
June 20, 2:45 PM MST
Where
Park County, 3.28 mi WNW of Bailey
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.410, -105.530

Hail, Jefferson

When
June 20, 3:35 PM MST
Where
Jefferson County, 3.2 mi W of Pine
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -105.390

Hail, Douglas

When
June 20, 4:12 PM MST
Where
Douglas County, 0.69 mi S of Deckers
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -105.230

Hail, Park

When
June 20, 5:30 PM MST
Where
Park County, 7.87 mi NE of Hartsel
Measured
1.25 in hail
Reported by
Public
Coordinates
39.110, -105.710

Large hail punched holes in a greenhouse roof and shredded a patio tent.

Hail, Park

When
June 20, 5:55 PM MST
Where
Park County, 5.51 mi SW of Hartsel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -105.880

Hail, Park

When
June 20, 5:59 PM MST
Where
Park County, Hartsel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -105.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640409, 640410, 640411, 640412, 640414, 640415.